Illinois, 2019

Flash Flood in Illinois, July 5, 2019

July 5, 2019 · NWS PAH · 1 event in 1 county or zone

Another round of afternoon and evening thunderstorms occurred. Strong solar heating ahead of an upper level disturbance over Missouri kicked off scattered to numerous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another round of afternoon and evening thunderstorms occurred. Strong solar heating ahead of an upper level disturbance over Missouri kicked off scattered to numerous thunderstorms. There was also a mesoscale convective vortex over central Arkansas that moved slowly northeast and became absorbed by the disturbance over Missouri. The storms formed in a deep plume of subtropical moisture, resulting in localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 5:59 PM CST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 5:59 PM CST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
659 PM CDT Fri Jul 5 2019

.UPDATE...
Issued at 657 PM CDT Fri Jul 5 2019

Updated aviation discussion for 00Z TAFs.

&&

.SHORT TERM...(Tonight through Saturday)
Issued at 1225 PM CDT Fri Jul 5 2019

MCV over Missouri will continue to move slowly ESE toward the area,
with a another circulation on 6.19 channel wvapor imagery moving
toward west TN. End result is another day with scattered storms,
some of which may produce downburst winds and isolated instances of
flooding due to very heavy rain. One slow moving more linear area
is just west of our SEMO counties, with more random convection
over west KY. The convection may diminish slightly this evening or
become more consolidated closer to the mid level support moving
into and across the area, with expansion Saturday, especially over
west KY. Used a blend of the HRRR/NAMNest in the near term for
PoPs, and some HRRR incorporation into the going temperature grids.

.LONG TERM...(Saturday night through Friday)
Issued at 1225 PM CDT Fri Jul 5 2019

Models are coming into better agreement in the extended so medium
confidence in the extended.

Most of the models including some of CAMS show a wind shift to the
north by Saturday evening. The ECMWF is a little slower with the
cold front passage and tries to hang up over the area during the max
heating of the day. This would not be out of the question at all for
this time of year and considering how weak the cold front will be...
cant rule that scenario out at this time. For the night time hours
chances of rain drop off considerably and we should have a north
wind across the area with front moving into TN. WPC as even held
fropa back until Sunday. We will have to monitor this closely to
adjust pops accordingly. Will linger post frontal pops into Sunday
but we really start to drop off Sunday night and Monday. The models
have finally dried out the forecast Monday night which previously
had pops. It will also be slightly cooler with slightly lower dew
points but not by very much. We will start to warm back up Wednesday
and Thursday ahead of front with temperatures climbing back to
around 90 and dew points in the 70s. By Wednesday night into
Thursday another cold front will sweep through the area. High
pressure will begin to build in toward the end of next week. This
should cool us back into the upper 80s for highs by Friday. However
at 7 days out I would expect the timing of that last front to
meander with successive model runs.

&&

.AVIATION...
Issued at 657 PM CDT Fri Jul 5 2019

A weak disturbance over eastern Missouri will move east across the
Mississippi River into western Kentucky by Saturday. As it does,
it will continue to generate scattered showers and perhaps some
isolated thunderstorms. Expect a diminishing trend in precipitation
coverage this evening, with possible redevelopment of a compact
area of showers in closer proximity to the disturbance overnight
into Saturday morning. An overall diminishing trend from west to
east is expected by Saturday afternoon and evening. VFR conditions
will be predominant, but may be temporarily reduced with shower
and storm activity. Winds will be light and variable.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...RJP
AVIATION...RJP
Hazardous weather outlook, Jul 5, 7:10 AM CST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
810 AM CDT Fri Jul 5 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
810 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The Storm Prediction Center has outlooked all of southeast Missouri
and most of southern Illinois and west Kentucky with a Marginal Risk
of Severe Thunderstorms today. The main hazard is locally damaging
wind gusts.

Otherwise, slow moving thunderstorms today and tonight could
produce torrential rainfall which may lead to brief and localized
flooding. Lightning will also be a concern.

Afternoon heat index values will range from 95 to 105 degrees
outside of rainfall activity.

Details on continued river flooding can be found by referencing
the latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A good chance of thunderstorms is forecast Saturday, as a weak
cold front moves toward the region from the north. The daily
chance of thunderstorms will then decrease Sunday, but return
Monday, Wednesday, and Thursday. Locally heavy rainfall and
prolific lightning will be the primary concerns through the
period.

Afternoon heat index readings on Wednesday will top out near 100
over southeast Missouri, southern Illinois and the Purchase Area
of west Kentucky.

Refer to the latest river flood statements and warnings for
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any heavy rainfall
reports are encouraged.

Smith/DRS

The radar

The Evansville,IN radar (KVWX), 30 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wabash

When
July 5, 7:05 PM CST to 8:15 PM CST
Where
Wabash County, Allendale to 0.99 mi ENE of Allendale
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.530, -87.720

Illinois Route 1 was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833206.